Clinical Review

Clostridium difficile associated diarrhoea: diagnosis and treatment

BMJ 2005; 331 doi: https://doi.org/10.1136/bmj.331.7515.498 (Published 01 September 2005) Cite this as: BMJ 2005;331:498
  1. John Starr, consultant physician ([email protected])
  1. University of Edinburgh

    While John Starr was working as a senior registrar at the Hammersmith Hospital in London, an upsurge in episodes of Clostridium difficile associated diarrhoea seemed to be associated with increasing use of third generation cephalosporins. This article seeks to clarify some of the diagnostic problems and help with appropriate treatment of this condition.

    Introduction

    Clostridium difficile associated diarrhoea is a serious condition with a mortality of up to 25% in frail elderly people.1 It affects older, frailer, hospitalised patients and also younger patients who are immunosuppressed.

    Cross infection by C difficile is common in neonatal units, but neonates do not seem to develop C difficile associated diarrhoea.

    The diagnosis of C difficile associated diarrhoea depends on:

    • Presence of diarrhoea, defined as an increase in stool liquidity usually accompanied by an increased frequency of bowel motions. A formal cut-off is the passing of more than 300 ml of liquid stool in 24 hours

    • Detection of toxins produced by C difficile in the stools.

    The patient may also experience abdominal pain and have systemic features of malaise, fever, dehydration, and delirium. A pseudomembranous colitis is present in severe cases. In this state there is sloughing of the colonic epithelium, which is severely inflamed due to the cytotoxic action of C difficile.

    C difficile associated diarrhoea is classically associated with clindamycin, but it may occur after exposure to a wide range of antibiotics.

    Symptoms usually start during antibiotic treatment or shortly afterwards. Symptoms can be delayed by a few weeks, so it is worth asking patients whether they are currently taking, or have recently taken, antibiotics.

    How does it happen?

    C difficile is spread by the faecal-oral route, albeit indirectly through spores left on surfaces. C difficile is an anaerobic, Gram positive, spore forming bacterium that is the major identifiable cause of antibiotic associated diarrhoea.

    • The …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe